Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 192, NWS Topeka, KS

August 25, 2004Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 25, 2004, 9:46 AM CDT for Washington County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 9:46 AM CDT (14:46 UTC)
Expired
Aug 25, 2004, 10:15 AM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Washington County, KS

The radar

The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 8:50 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1549 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 251446
SVRTOP
KSC201-251515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
945 AM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1015 AM CDT

* AT 944 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MORROWVILLE...OR ABOUT 28 MILES WEST OF MARYSVILLE...MOVING EAST AT
  40 MPH. ANOTHER STRONG STORM WAS LOCATED NEAR PALMER AND WAS ALSO  
  MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WASHINGTON
  GREENLEAF
  BARNES
  HANOVER

THIS REPLACES THE WARNING PREVIOUSLY ISSUED FOR WASHINGTON COUNTY.

THIS IS A DANGEROUS STORM AND MAY PRODUCE WINDS IN EXCESS OF 60
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE
INDOORS NOW AND STAY AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3992 9731 3957 9726 3960 9680 3999 9681

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 4:10 AM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, Aug 25, 4:10 AM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
410 AM CDT WED AUG 25 2004

.DISCUSSION...
SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING THE MAIN
CONCERN.

WATER VAPOR IMAGERY SHOWS WHAT REMAINS OF UPPER TROUGH THAT HAD BEEN
OVER NORTHERN BAJA YESTERDAY AT THIS TIME. WIND PROFILER NETWORK
SHOWING 70-80 KT 250 MB JET ASSOCIATED WITH SYSTEM AND PROVIDING THE
VERTICAL MOTION FOR THUNDERSTORMS OVER SOUTHWEST NEBRASKA AS WELL AS
NORTHERN MISSOURI. CONVERGENCE/850 FRONT APPEARS TO HAVE LIFTED FAR
ENOUGH NORTH THAT STORMS THROUGH SUNRISE WILL REMAIN TO THE NORTH
AND NORTHEAST OF CWA. HOWEVER...CONVECTIVE COMPLEX OVER SOUTHWEST
NEBRASKA CONTINUES TO MOVE EAST WITH CONVECTION FIRING OVER SOUTH
CENTRAL NEBRASKA. CONVECTION HAS ALSO THROWN OUT WELL DEFINED
OUTFLOW BOUNDARY. MODELS IMPLY THIS COMPLEX MAY HOLD TOGETHER AND
TURN SOUTHEAST ACROSS CWA DURING THE MORNING HOURS SO WILL STILL
HAVE TO MAINTAIN CHANCES POPS THROUGH THE MORNING HOURS ACROSS CWA.

FOR THE AFTERNOON...POTENT SHORTWAVE WILL BE LIFTING OUT OVER CWA.
SURFACE LOW AND ATTENDANT DRY LINE INDICATED TO SURGE EAST INTO
CENTRAL KANSAS WITH MESOETA INDICATING SURFACE LOW TO BE ABOUT
MIDWAY BETWEEN SALINA AND EMPORIA AT 00Z. MEANWHILE...70 DEWPOINTS/
HIGH CAPE AIR WILL CONTINUE TO STREAM NORTH ACROSS EASTERN KS. PER
SPC DISCUSSION...EXPECT THUNDERSTORMS TO DEVELOP DURING THE MID/LATE
AFTERNOON...MAINLY OVER NORTHEASTERN HALF OF CWA...AND PUSH OFF INTO
MISSOURI DURING THE EVENING. WITH RELATIVELY STRONG DYNAMICS
ALOFT...SURFACE LOW...ABUNDANT MOISTURE AND DRY LINE PUSHING INTO
AREA...SETUP APPEAR RIPE FOR SEVERE THUNDERSTORMS AND CANT RULE OUT
THE POSSIBILITY OF A TORNADO OR TWO.

FOR THURSDAY...WITH NO WELL DEFINED SHORTWAVES MOVING OUT OF WESTERN
TROUGH...MODELS/MOS INDICATING SLIM CHANCES FOR THUNDERSTORMS
HOWEVER...FRONT INDICATED TO PUSH INTO CWA BY LATE AFTERNOON...AND
WITH TEMPERATURES WARMING INTO THE 90S...COULD SEE A FEW
THUNDERSTORMS POPPING UP IN THE LATE AFTERNOON HOURS ACROSS PARTS OF
THE CWA AND WILL CONTINUE WITH SLIGHT CHANCE POPS CURRENTLY HAVE IN
GRIDS/ZONES.

BEYOND THURSDAY...UPPER TROUGH OVER WEST FINALLY PUSHES EAST ACROSS
AREA  FRIDAY AND SATURDAY. COLD FRONT WILL PUSH SOUTH ACROSS MUCH OF
CWA THURSDAY NIGHT WITH MODELS THEN INDICATING ISENTROPIC LIFT
INITIATING FRIDAY MORNING. LOOKING LIKE A GOOD CHANCE FOR MORE
RAIN/THUNDERSTORMS FRIDAY INTO SATURDAY WITH BULK OF RAIN LIKELY
FALLING FRIDAY NIGHT. MUCH COOLER TEMPERATURES IN STORE FOR THE AREA
SATURDAY. WITH NORTH WINDS...CLOUDY SKIES AND SHOWERS HANGING
AROUND...TEMPERATURES LIKELY NOT TO MAKE IT OUT OF THE 70S FOR MOST
OF CWA.

A CALMER WEATHER PATTERN INDICATED FOR SUNDAY THROUGH TUESDAY WITH
HIGH TEMPERATURES GENERALLY IN THE LOWER TO MIDDLE 80S AND NIGHTTIME
LOWS IN THE UPPER 50S TO LOWER 60S.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

38
Hazardous weather outlook, Aug 25, 5:18 AM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
518 AM CDT WED AUG 25 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-261000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
518 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA
TODAY INTO TONIGHT. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND
EVENING COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY HAZARD. THE BEST CHANCES FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING WOULD BE TO THE NORTHEAST OF A CONCORDIA TO
MANHATTAN TO EMPORIA LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY THROUGH
SATURDAY THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

38

In the hours before

Local storm report, Aug 25, 8:59 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
859 AM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             COURTLAND               39.78N 97.89W
08/25/2004  0.88 INCH        REPUBLIC           KS   LAW ENFORCEMENT

&&

BN
Local storm report, Aug 25, 9:35 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
935 AM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0924 AM     HAIL             BARNES                  39.71N 96.87W
08/25/2004  0.88 INCH        WASHINGTON         KS   LAW ENFORCEMENT

&&

BN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:37 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley38 min
Aug 24, 10:07 PM CDTTornado WarningTOPPottawatomie, Riley38 min
Aug 24, 10:38 PM CDTSevere Thunderstorm WarningTOPNemaha37 min
Aug 24, 11:14 PM CDTSevere Thunderstorm WarningTOPNemaha46 min
Aug 25, 6:06 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson54 min
Aug 25, 8:40 AM CDTSevere Thunderstorm WarningTOPRepublic65 min
Aug 25, 8:49 AM CDTSevere Thunderstorm WarningTOPWashington56 min
Aug 25, 9:19 AM CDTSevere Thunderstorm WarningTOPMarshall56 min
Aug 25, 5:05 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee40 min
Aug 25, 5:43 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee62 min
Aug 25, 5:44 PM CDTSevere Thunderstorm WarningTOPOsage46 min
Aug 25, 6:31 PM CDTTornado WarningTOPOsage29 min
Aug 25, 6:42 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.